Kentucky, 2011

Flash Flood and Damaging Wind in Kentucky, July 7, 2011

July 7, 2011 · NWS LMK · 2 events in 1 county or zone

On an otherwise benign day with isolated afternoon and evening thunderstorms across central and eastern Kentucky, a small, nearly stationary storm developed across the south side of Lexington during the evening of July 7th. This storm remained in place for over one half hour, dumping a measured one and one half inches over the southern outskirts of Lexington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On an otherwise benign day with isolated afternoon and evening thunderstorms across central and eastern Kentucky, a small, nearly stationary storm developed across the south side of Lexington during the evening of July 7th. This storm remained in place for over one half hour, dumping a measured one and one half inches over the southern outskirts of Lexington. Street flooding developed as well as very localized damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 7, 2:23 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 7, 2:23 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
323 PM EDT THU JUL 7 2011

.SHORT TERM (TONIGHT AND FRIDAY)...

MODELS/HPC HAVE SHIFTED HEAVY RAINS FROM OUR SRN FA TO OUR NRN FA
LATE TNGT/EARLY FRI ASSOCIATED WITH REMNANT MCS NOW ACRS PARTS OF
ERN MO/WRN IL. MESOSCALE CONVECTIVE VORTEX (MVC) WHICH IS BASICALLY
A MINI LOW PRES CENTER...WILL MOVE ACRS OUR FA DURG THE ABOVE
AFOREMENTIONED TIME WITH THE HEAD EXPECTED TO MOVE OVER OUR NRN FA.
THIS WILL LIKELY RESULT IN CONVECTIVE RAINS OF 1 TO 2 INCHES OVER
SOUTHERN INDIANA/LOUISVILLE AND THE NRN BLUEGRASS REGION...WITH
LESSER BUT STILL SIGNIFICANT RAINS FARTHER SOUTH. HEAVY RAIN AREA
WOULD BE TO THE NORTH OF A QUASISTNRY BNDRY WITH A WAVE OF LOW
PRESSURE AND SHRTWV TROF POSITIONED ACRS/JUST UPSTREAM OF OUR FA AT
12Z FRI...ACTING ON PRECIPITABLE WATER VALUES OF AROUND 2 INCHES.

HEAVIEST RAINS SHUD BE SHIFTING INTO OUR NERN FA FRI WITH
WANING/DECREASING SHOWER/TSTM ACTIVITY TO THE WEST. TEMPS WILL BE
HELD DOWN BY CLOUDS/SHOWERS/STORMS FRI TO LOWER/MID 80S.

.LONG TERM (FRIDAY NIGHT - THURSDAY)...

FRIDAY NIGHT - SUNDAY...

ONLY A SLIGHT CHANCE OF THUNDERSTORMS IN THE LAKE CUMBERLAND AREA IS
ANTICIPATED FOR EARLY FRIDAY NIGHT WITH A DEPARTING TROUGH.
DEPENDING ON HOW WELL WE CLEAR OUT EARLY SATURDAY MORNING...WE COULD
BE IN A VERY GOOD SET UP FOR FOG GIVEN THE ANTICIPATED ABUNDANCE OF
LL MOISTURE FROM FRIDAY/S RAINS. MODEL SOUNDINGS INDICATE THE
ABUNDANT LL MOISTURE BUT ALSO DEPICT A SOMEWHAT MIXY ATMOS IN THE
LOW LEVELS. THEREFORE WILL LEAVE FOG OUT OF THE FORECAST RIGHT
NOW...BUT WILL CONTINUE TO MONITOR THE TIMING ON THAT WAVE FOR A
MORE FAVORABLE WIND ENVIRONMENT AND CLEARING OF CLOUDS.

AFTER THE TROUGH PASSES THROUGH ON FRIDAY...WE/LL ENTER A BRIEF DRY
SPELL AS AN UPPER LEVEL RIDGE WORKS IN FROM THE WSW.  THIS RIDGE
WILL BECOME ESTABLISHED OVER THE REGION THROUGH THE FIRST PART OF
NEXT WEEK...SO WILL MAINTAIN A DRY FORECAST FOR SAT/SUN.  GRADUAL
HEIGHT RISES WILL CAUSE AN INCREASE IN TEMPS INTO THE UPPER 80S TO
LOWER 90S FOR HIGHS.  LOWS WILL BE IN THE UPPER 60S TO AROUND 70.

MONDAY - THURSDAY...

AT THE BEGINNING OF NEXT WEEK...A SFC COLD FRONT WILL APPROACH FROM
THE NORTH TRYING TO BREAK DOWN THE UPPER RIDGE.  CONFIDENCE IS LOW
ON HOW WELL IT WILL MAKE PROGRESS IN THIS ENDEAVOR AS FRONTAL
BOUNDARIES ARE TYPICALLY WEAK DURING THE SUMMER MONTHS.  THE LAST
FEW MODEL RUNS INDICATE THAT THE CAP DUE TO THE RIDGE MAY START TO
BREAK DOWN AS EARLY AS MONDAY.  STILL NOT REAL CONFIDENT THAT THAT
WILL ACTUALLY OCCUR AS SOON AS MONDAY SO HAVE LEFT MONDAY DRY.  MOST
OPERATIONAL MODELS AND THE 12Z GFS ENSEMBLES INDICATE ISLD TO SCT
T-STORMS ASSOCIATED WITH THIS FRONT FOR MON NIGHT THROUGH WED WHICH
MATCHES WELL WITH OUR ONGOING FORECAST.  THURS LOOKS DRY AS BRIEF
SFC HIGH PRESSURE AND UPPER LEVEL RIDGING MOVE INTO THE AREA.

MONDAY LOOKS TO BE THE HOTTEST DAY OF THE LONG TERM FORECAST PERIOD
WITH MOST LOCATIONS REACHING THE LOWER 90S FOR HIGHS.  TEMPS FOR
TUES/WED/THURS SHOULD BE IN THE UPPER 80S TO LOWER 90S.

&&

.AVIATION (18Z TAF ISSUANCE)...

DIURNAL ISOLATED TO SCATTERED THUNDERSTORMS WILL BE CONFINED MAINLY
FROM THE KY BLUEGRASS REGION INTO SCNTRL KY EARLY IN THE PERIOD. FOR
TONIGHT...A SHRTWV TROF AND ASSOCIATED MCS/MCV REMNANTS WILL MOVE
FROM MO INTO OUR REGION...RESULTING IN NUMEROUS SHOWERS/TSTMS THAT
WILL LAST INTO EARLY FRI MORNING. IN GENERAL...STORMS WILL RESULT IN
MVFR CONDS WITH THE POTENTIAL FOR LIFR TO IFR VSBY SHUD A CORE GO
OVER A TAF SITE. WILL MONITOR FOR THAT POSSIBILITY AND AMEND IF
NEEDED.

STORMS SHUD BECOME LESS NUMEROUS BY MIDDAY FRI.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........DK/11
LONG TERM.........AMS
AVIATION..........DK/11
Hazardous weather outlook, Jul 7, 2:57 PM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
357 PM EDT THU JUL 7 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-082000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
357 PM EDT THU JUL 7 2011 /257 PM CDT THU JUL 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO OUR
REGION LATE TONIGHT AND PRODUCE RAINFALL AROUND 1 INCH WITH
LOCALLY HIGHER AMOUNTS. HEAVIEST RAINS SHOULD BE OVER SOUTHERN
INDIANA...NORTH CENTRAL KENTUCKY COUNTIES NEAR THE OHIO RIVER AND
THE NORTHERN BLUEGRASS REGION OF KENTUCKY. OTHER THREATS FROM THESE
STORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED EARLY FRIDAY
AS A WEAK SURFACE BOUNDARY SETTLES SOUTHWARD THROUGH KENTUCKY. THE
MAIN STORM THREAT WILL BE HEAVY RAINFALL IN SLOW MOVING OR
TRAINING STORMS. SECONDARY THREATS INCLUDE LIGHTNING...GUSTY WINDS
AND SMALL HAIL.

SCATTERED THUNDERSTORMS WILL RETURN TO THE REGION MONDAY NIGHT
THROUGH WEDNESDAY AS ANOTHER FRONTAL BOUNDARY STRETCHES ACROSS THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DK/AMS

In the hours before

Local storm report, Jul 7, 3:02 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
402 PM EDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     TORNADO          DUFF                    38.30N  87.05W
06/26/2011                   DUBOIS             IN   NWS STORM SURVEY

            AN EF-1 TORNADO DEVELOPED 0.4 MILES NORTH OF DUFF AND
            MOVED SOUTH-SOUTHEAST THROUGH DUFF AND LIFTED 1.9 MILES
            SOUTHEAST OF DUFF. THIS TORNADO HAD A TRACK OF 2.2 MILES
            AND ESTIMATED WINDS OF 95 MPH WITH A WIDTH OF 130 YARDS.
            THIS TORNADO WAS ON THE GROUND BETWEEN 0254 EDT AND 0257
            EDT.

&&

EVENT NUMBER LMK1100978

JSD
Local storm report, Jul 7, 3:53 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
453 PM EDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     TORNADO          3 SW ADYEVILLE          38.17N  86.81W
06/26/2011                   PERRY              IN   NWS STORM SURVEY

            A TORNADO TOUCHED DOWN AT 312 AM EDT IN SPENCER COUNTY
            0.7 MILES SOUTH OF SAINT MEINRAD AND MOVED INTO PERRY
            COUNTY AROUND 314 AM EDT. THIS TORNADO THEN TRACKED EAST
            FOR AROUND 1.4 MILES IN PERRY COUNTY BEFORE LIFTING
            AROUND 317 AM EDT 2.3 MILES EAST OF SAINT MEINRAD. A
            DAMAGE SURVEY RATED THIS TORNADO AS AN EF-1 WITH AN
            ESTIMATED TOTAL PATH LENGTH OF 2.3 MILES AND A MAXIMUM
            WIDTH OF 200 YARDS.

&&

EVENT NUMBER LMK1100979

JSD

The radar

The Jackson,KY radar (KJKL), 119 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Fayette

When
July 7, 5:45 PM EST to 6:00 PM EST
Where
Fayette County, 1.24 mi ENE of South Elkhorn to 2.08 mi ESE of South Elkhorn
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.004, -84.558

Several roads across south Lexington became briefly impassable due to runoff from a nearly stationary thunderstorm.

Thunderstorm Wind, Fayette

When
July 7, 5:45 PM EST
Where
Fayette County, 0.93 mi SE of Jonestown
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.971, -84.487

A wet microburst brought localized wind damage to the south side of Lexington. A nearby Kentucky Mesonet site measured a wind gust of 45 mph. Several trees were downed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308444, 308446.